South Dakota, 2012

Hail in South Dakota, August 22, 2012

August 22, 2012 · NWS ABR · 1 event in 1 county or zone

A severe thunderstorm produced quarter size hail in Faulk County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A severe thunderstorm produced quarter size hail in Faulk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 22, 5:30 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 22, 5:30 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
630 PM CDT WED AUG 22 2012

.UPDATE...
LOWERED POPS...ESPECIALLY OVER THE NORTHERN COUNTIES THROUGH THE
NEXT 6 HRS. STORMS ARE STILL EXPECTED TO DEVELOP ALONG THE NOSE OF
THE LLJ THROUGH THIS EVENING BUT THAT WOULD KEEP MOST OF THE
STORMS SOUTH OF THIS CWA. WILL REEVALUATE POST MIDNIGHT POPS AS
NEWER MODEL DATA BECOMES AVAILABLE THIS EVENING TO SEE IF THOSE
NEED TO BE TRIMMED BACK AS WELL.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
A WEAK AND SLIGHTLY NEGATIVELY TILTED MID LEVEL TROF OVER
ALBERTA/SASKATCHEWAN WILL TRACK EASTWARD ACROSS SOUTHERN CANADA
THROUGH THE NEXT 48 HOURS. THIS TROF ALONG WITH A WEAK COLD
FRONT/DRY LINE SHOULD BRING SCATTERED THUNDERSTORMS TO THE DAKOTAS
AND MINNESOTA TONIGHT THROUGH THURSDAY. A MODEST 30 KNOT LLJ IN
COMBINATION WITH DEW POINTS IN THE LOWER 60S COULD RESULT IN SOME
STORMS BECOMING STRONG WITH GUSTY WINDS AND SMALL HAIL POSSIBLE.

SURFACE TROF REMAINS ACROSS THE EASTERN HALF OF THE CWA ON
THURSDAY. DEW POINTS IN THE UPPER 50S/LOWER 60S WILL PRODUCE
ML-CAPE VALUES AROUND 1500 J/KG. WITH DECENT LOW LEVEL LAPSE
RATES...AFTERNOON CONVECTION WILL BE POSSIBLE IN THE EASTERN CWA.

A STRONGER STORM SYSTEM WILL MOVE ACROSS SOUTHERN CANADA FRIDAY
AFTERNOON THROUGH SATURDAY. THIS STORM SYSTEM WILL BRING BETTER
CHANCES FOR THUNDERSTORMS ACROSS THE REGION FOR FRIDAY NIGHT.
STRONG TO SEVERE STORMS SEEM POSSIBLE...BUT THIS WILL DEPEND ON
THE AMOUNT OF AVAILABLE MOISTURE.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
THE PERIOD STARTS OFF WITH AN UPPER LEVEL SHORTWAVE TROUGH TO THE
NORTHWEST OF THE AREA. THIS WAVE WILL TRACK ACROSS NORTH
DAKOTA...WITH THE MAIN ENERGY REMAINING NORTH OF THE CWA. ZONAL
FLOW THEN SETS UP THROUGH SUNDAY WHEN A RIDGE BEGINS TO BUILD
OVER THE ROCKIES...TURNING THE FLOW NORTHWESTERLY. THE RIDGE THEN
REMAINS DOMINANT UNTIL ANOTHER SHORTWAVE APPROACHES AND TRACKS
ACROSS THE NORTHERN PLAINS ON WEDNESDAY.

A SURFACE COLD FRONT WILL BE SITUATED FROM NORTH TO SOUTH OVER THE
CWA SATURDAY MORNING...AND THERE MAY BE SOME SHOWER OR
THUNDERSTORM ACTIVITY ONGOING WHEN THE EXTENDED PERIOD STARTS.
THE FRONT QUICKLY PUSHES OFF TO THE EAST DURING THE DAY...BRINGING
ANY PRECIPITATION TO AN END BY EVENING. WEAK HIGH PRESSURE THEN
SETS UP OVER THE REGION THROUGH MONDAY. THE MODELS ARE IN GOOD
AGREEMENT THAT ANOTHER FRONTAL BOUNDARY WILL AFFECT THE REGION
LATE IN THE PERIOD...BUT DO NOT AGREE ON TIMING...WITH THE ECMWF
BEING ABOUT 24 HOURS SLOWER THAN THE GFS. THEREFORE...HAVE OPTED
TO JUST LEAVE THE LATTER PART OF THE FORECAST DRY.

NEAR NORMAL TEMPERATURES ARE EXPECTED DURING THE FIRST HALF OF THE
PERIOD...WITH HIGHS MAINLY IN THE 80S. LOOKS LIKE A BIT OF A WARM
UP FOR THE LATTER HALF OF THE PERIOD AS DECENT WAA SETS UP AHEAD
OF THE APPROACHING FRONT. HIGHS IN THE UPPER 80S TO MID 90S WILL
BE COMMON TUESDAY AND WEDNESDAY.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH THIS EVENING. SHOWER
AND THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG A FRONTAL BOUNDARY
MOVING ACROSS THE AREA DURING THE OVERNIGHT HOURS. AT THIS
TIME...HAVE NOT INTRODUCED CIGS OR VSBYS BELOW VFR LEVELS...THOUGH
IT IS POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP. THE MOST
LIKELY SITE TO SEE THE REDUCTIONS IN CIGS AND VSBYS WILL BE KATY...MAINLY
BETWEEN 06Z AND 12Z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...SD
LONG TERM...PARKIN
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 22, 4:28 AM CST, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
528 AM CDT WED AUG 22 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
528 AM CDT WED AUG 22 2012 /428 AM MDT WED AUG 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS EVENING
AND THROUGH THE OVERNIGHT HOURS. SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE...BUT THE OVERALL THREAT FOR ORGANIZED SEVERE WEATHER IS
LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA ON THURSDAY...MAINLY DURING THE MORNING HOURS.
THUNDERSTORMS ARE ALSO IN THE FORECAST FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The radar

The Aberdeen radar (KABR), 104 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Faulk

When
August 22, 8:45 PM CST to 8:55 PM CST
Where
Faulk County, 9.69 mi S of Seneca
Measured
1 in hail
Reported by
Public
Coordinates
44.930, -99.510

The public reported ten minutes worth of quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408657.